Texas, 2011

Hail and Damaging Winds in Texas, September 18, 2011

September 18, 2011 · NWS FWD · 39 events in 14 counties and zones

A southward moving cold front and an upper level trough combined to aid in the development of a line of severe thunderstorms that primarily affected locations east of Interstate 35. Damaging winds up to 60 mph were the main hazard with this event, but there were also several reports of hail up to the size of golfballs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A southward moving cold front and an upper level trough combined to aid in the development of a line of severe thunderstorms that primarily affected locations east of Interstate 35. Damaging winds up to 60 mph were the main hazard with this event, but there were also several reports of hail up to the size of golfballs. The damage associated with the high winds was primarily to trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Sep 18, 1:50 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Sep 18, 1:50 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
250 PM CDT SUN SEP 18 2011

.DISCUSSION...
EXPECTING SCATTERED TO NUMEROUS THUNDERSTORM DEVELOPMENT ACROSS
PARTS OF NORTH TEXAS THIS AFTERNOON AND EVENING. WEAK COLD FRONT
WAS JUST BEGINNING TO ENTER MONTAGUE AND YOUNG COUNTIES AND SHOULD
BE A FOCUS FOR SIGNIFICANT THUNDERSTORMS DEVELOPMENT BY 4 PM.
OTHER THUNDERSTORMS MAY DEVELOP AHEAD OF THE FRONT THIS AFTERNOON
AND EVENING AS STRONG HEATING HAS MOSTLY ERODED A WEAK CAP. SOME
OF THE STORMS ARE LIKELY TO BECOME SEVERE WITH A LARGE HAIL AND
DAMAGING WIND POTENTIAL. SEE THE AWUFWD PRODUCT ISSUED AT 213 PM
CDT FOR A TECHNICAL DISCUSSION OF FACTORS THAT WILL AFFECT THE
DEVELOPMENT OF SEVERE THUNDERSTORMS THROUGH THIS EVENING. POPS IN
MANY AREAS TONIGHT WILL RANGE FROM 50 TO 60 PERCENT.

RAIN CHANCES WILL END FROM NORTHWEST TO SOUTHEAST LATER TONIGHT
AND EARLY MONDAY AS THE COLD FRONT BRINGS DRIER AND MORE STABLE
AIR TO THE AREA AND SUBSIDENCE BEHIND THE UPPER WAVE CLEARS THE
SKIES. HIGHS WILL BE IN THE 80S IN MOST AREAS MONDAY AND
TUESDAY...WITH LOWS IN THE 50S AND 60S MONDAY NIGHT AND TUESDAY
NIGHT.

THE NEXT CHANCE OF RAIN WILL BE ON WEDNESDAY INTO THURSDAY AS
ANOTHER COLD FRONT MOVES SOUTH FROM OKLAHOMA. THIS FRONT WILL HAVE
MUCH LESS LOW LEVEL MOISTURE AVAILABLE...BUT PERHAPS SLIGHTLY BETTER
UPPER LEVEL FORCING. WILL LIMIT POPS TO NO HIGHER THAN 30 PERCENT
FOR THE WEDNESDAY AND THURSDAY SYSTEM.

DRY WEATHER EXPECTED FOR FRIDAY - SUNDAY PERIOD WITH HIGHS MOSTLY
IN THE 80S AND LOWS IN THE 50S.                  /09

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  68  86  64  88  66 /  50  10   0   0   5
WACO, TX              67  89  61  88  61 /  50  20   0   0   5
PARIS, TX             66  85  60  86  61 /  60   5   0   0   5
DENTON, TX            63  86  57  89  60 /  50   5   0   5   5
MCKINNEY, TX          63  86  56  87  59 /  60  10   0   0   5
DALLAS, TX            70  86  65  89  67 /  50  10   0   0   5
TERRELL, TX           67  85  61  87  63 /  60  20   0   0   5
CORSICANA, TX         68  87  63  87  64 /  60  20   0   0   5
TEMPLE, TX            68  89  61  89  61 /  50  20   0   5   5
MINERAL WELLS, TX     63  86  56  89  60 /  50   5   0   0  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Sep 18, 2:04 PM CST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
304 PM CDT SUN SEP 18 2011

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-191230-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
304 PM CDT SUN SEP 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS
THROUGH TONIGHT. FREQUENT LIGHTNING WILL OCCUR WITH THE STORMS. IN
ADDITION...THE SEVERE THREAT INCLUDES DAMAGING WINDS AND SEVERE
HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THUNDERSTORMS ARE POSSIBLE MONDAY...MAINLY FOR THE SOUTHEASTERN
AREAS AS A COLD FRONT PUSHES THROUGH THE REGION.

THUNDERSTORMS RETURN TO THE FORECAST WEDNESDAY THROUGH THURSDAY AS
ANOTHER COLD FRONT MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON THROUGH THE
EVENING HOURS AS THE STORMS DEVELOP AND MOVE SOUTHEAST.

In the hours before

Special weather statement, Sep 18, 2:37 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
337 PM CDT SUN SEP 18 2011

TXZ161-182100-
LIMESTONE TX-
337 PM CDT SUN SEP 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN LIMESTONE COUNTY

AT 337 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF GROESBECK...MOVING NORTHEAST
AT 5 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.

LAT...LON 3140 9661 3169 9643 3142 9624 3138 9631
      3136 9632 3130 9644
TIME...MOT...LOC 2037Z 216DEG 7KT 3142 9646

The radar

The Dallas/Ft Worth radar (KFWS), 128 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

20 hail, 19 thunderstorm wind. Local standard time, as filed.

Hail, Cooke

When
September 18, 3:40 PM CST
Where
Cooke County, Callisburg
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.700, -97.020

Nickel-sized hail was reported in Callisburg.

Hail, Cooke

When
September 18, 3:41 PM CST
Where
Cooke County, 2.27 mi NNW of Woodbine
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.649, -97.038

Penny-sized hail was reported in Oak Ridge.

Hail, Cooke

When
September 18, 3:58 PM CST
Where
Cooke County, 2.27 mi NNW of Woodbine
Measured
1.75 in hail
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.648, -97.040

Quarter to golfball-sized hail fell in Oak Ridge.

Hail, Grayson

When
September 18, 4:15 PM CST
Where
Grayson County, Pottsboro
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.750, -96.670

Hail, Comanche

When
September 18, 4:33 PM CST
Where
Comanche County, 1.75 mi W of Rucker
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
32.170, -98.630

Nickel-sized hail was reported 3 miles south of Gorman.

Thunderstorm Wind, Grayson

When
September 18, 5:02 PM CST
Where
Grayson County, Ambrose
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
33.680, -96.380

Several trees were blown down in Ambrose due to high winds.

Hail, Grayson

When
September 18, 5:20 PM CST
Where
Grayson County, 2 mi ENE of Howe
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.511, -96.588

Hail, Grayson

When
September 18, 5:50 PM CST
Where
Grayson County, Van Alstyne
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.420, -96.580

Hail, Collin

When
September 18, 6:05 PM CST
Where
Collin County, Prosper
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.230, -96.820

Hail, Collin

When
September 18, 6:25 PM CST
Where
Collin County, 3 mi SW of McKinney
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
33.169, -96.657

Hail, Hopkins

When
September 18, 6:25 PM CST
Where
Hopkins County, Cumby
Measured
0.88 in hail
Reported by
Public
Coordinates
33.150, -95.850

Hail, Rains

When
September 18, 6:32 PM CST
Where
Rains County, 3.11 mi NW of Point
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.950, -95.920

Hail, Collin

When
September 18, 6:38 PM CST
Where
Collin County, McKinney
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
33.200, -96.620

Thunderstorm Wind, Collin

When
September 18, 6:45 PM CST
Where
Collin County, Westminster
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
33.370, -96.630

Power lines were blown down and outbuildings were damaged in Allen due to high winds.

Hail, Collin

When
September 18, 7:01 PM CST
Where
Collin County, 0.87 mi NE of Plano
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.029, -96.709

Quarter-sized hail fell at the intersection of Highway 75 and Park Blvd.

Thunderstorm Wind, Collin

When
September 18, 7:10 PM CST
Where
Collin County, Murphy
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
33.020, -96.620

Severe thunderstorm winds knocked down large trees and large tree branches in Murphy. Also, several power poles were either snapped or leaning in the city.

Thunderstorm Wind, Hopkins

When
September 18, 7:15 PM CST
Where
Hopkins County, Emblem
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
33.250, -95.770

Thunderstorm winds gusted up to 60 MPH.

Hail, Dallas

When
September 18, 7:31 PM CST
Where
Dallas County, 3.43 mi E of Bouchard
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
32.895, -96.711

Half dollar-sized hail fell at the intersection of Interstate 635 and Royal Lane.

Hail, Dallas

When
September 18, 7:37 PM CST
Where
Dallas County, 3.56 mi NNE of Reinhardt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.870, -96.667

Quarter-sized hail fell at the intersection of Interstate 635 and Highway 86.

Thunderstorm Wind, Hopkins

When
September 18, 7:38 PM CST
Where
Hopkins County, 4.51 mi NW of Miller Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
33.080, -95.850

Multiple trees were blown down due to high winds about 5 miles south of Cumby.

Hail, Dallas

When
September 18, 7:42 PM CST
Where
Dallas County, 1 mi SW of Garland
Measured
2 in hail
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
32.910, -96.642

Hail, Dallas

When
September 18, 7:45 PM CST
Where
Dallas County, 3.44 mi E of Bouchard
Measured
1.75 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
32.896, -96.711

Golfball-sized hail fell at the intersection of Interstate 635 and Royal Lane.

Thunderstorm Wind, Hopkins

When
September 18, 7:55 PM CST
Where
Hopkins County, 4 mi SW of Sulphur Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
33.089, -95.649

Powerlines and a large tree blocked a highway about 4 miles southwest of Sulphur Springs.

Thunderstorm Wind, Van Zandt

When
September 18, 8:15 PM CST
Where
Van Zandt County, Wills Pt
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
32.700, -96.000

Large tree limbs were blown down due to high winds.

Thunderstorm Wind, Dallas

When
September 18, 8:20 PM CST
Where
Dallas County, 2.04 mi SSE of Florence Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
32.644, -96.983

A 60 MPH wind gust was reported near Joe Pool Lake.

Thunderstorm Wind, Dallas

When
September 18, 8:22 PM CST
Where
Dallas County, Seagoville
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
32.630, -96.530

A 70 MPH wind gust was reported in Seagoville.

Hail, Dallas

When
September 18, 8:35 PM CST
Where
Dallas County, Desoto
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
32.580, -96.850

Thunderstorm Wind, Ellis

When
September 18, 8:35 PM CST
Where
Ellis County, Midlothian
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
32.480, -96.980

A large tree was split at the base due to high winds.

Thunderstorm Wind, Dallas

When
September 18, 8:35 PM CST
Where
Dallas County, 2.54 mi WNW of De Soto Carroll Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
32.568, -96.908

The roof and door of a large barn along Duncanville Road in Cedar Hill was torn off by severe thunderstorm winds. Trees in the area were also knocked down. Another home in the area also received extensive wind damage. Officials reported about 2 dozen barns and homes in the area has some type of wind damage.

Hail, Ellis

When
September 18, 8:44 PM CST
Where
Ellis County, Ferris
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
32.530, -96.670

Thunderstorm Wind, Bosque

When
September 18, 9:00 PM CST
Where
Bosque County, 1.17 mi E of Clifton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.780, -97.560

A large tree was blown down along Farm-to-Market Road 1991 east of Clifton.

Thunderstorm Wind, Ellis

When
September 18, 9:03 PM CST
Where
Ellis County, Waxahachie
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.400, -96.850

Thunderstorm winds were estimated to be near 60 MPH. Power outages were also reported.

Thunderstorm Wind, Hill

When
September 18, 9:05 PM CST
Where
Hill County, 2.61 mi NNW of Blum
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
32.182, -97.423

Large tree limbs were blown down on County Road 1114 near the Johnson County line.

Thunderstorm Wind, Henderson

When
September 18, 9:15 PM CST
Where
Henderson County, 3.62 mi SE of Cedar Creek Res Nort
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.330, -96.140

Large tree limbs were blown down in residential areas of Gun Barrel City.

Thunderstorm Wind, Ellis

When
September 18, 9:25 PM CST
Where
Ellis County, Maypearl
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
COOP Observer
Coordinates
32.320, -97.020

Large tree branches and power lines were blown down due to high winds.

Thunderstorm Wind, Hill

When
September 18, 9:30 PM CST
Where
Hill County, 1.52 mi W of Osceola
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.129, -97.256

A large tree was blown down along County Road 1450 WSW of Itasca.

Thunderstorm Wind, Hill

When
September 18, 9:40 PM CST
Where
Hill County, 2.01 mi NNE of Singiser
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.108, -97.122

A large tree was blown down along County Road 4247 south of Itasca.

Hail, Navarro

When
September 18, 10:15 PM CST
Where
Navarro County, Barry
Measured
1.75 in hail
Property damage
$3,000
Reported by
Post Office
Coordinates
32.100, -96.630

Thunderstorm Wind, Falls

When
September 18, 11:30 PM CST
Where
Falls County, 1.18 mi E of Marlin
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
31.300, -96.880

A large tree was blown down east of Marlin.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346256, 346255, 346257, 348844, 348843, 348845, 348846, 348847, 348849, 348850, 348853, 348851, 348852, 348854, 348855, 349599, 348856, 348857, 348858, 348860, 348861, 348862, 348863, 348933, 348934, 348935, 348936, 348938, 349604, 348939, 348940, 348942, 348944, 348943, 348945, 348946, 348947, 348948, 348949.